Hail, Sumner
- When
- May 31, 3:50 PM CST to 3:51 PM CST
- Where
- Sumner County, 3.3 mi E of Wellington
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.270, -97.340
An extremely unstable airmass was in place across southern Kansas on May 31st as storms erupted along a stationary front from western Oklahoma into southern Kansas. Storms quickly became severe producing very large hail along with a couple brief tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
An extremely unstable airmass was in place across southern Kansas on May 31st as storms erupted along a stationary front from western Oklahoma into southern Kansas. Storms quickly became severe producing very large hail along with a couple brief tornadoes. In addition, they also produced very heavy rain that caused flash flooding along with subsequent river flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 31, 2:44 PM CST, 1 hour 6 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 344 PM CDT Tue May 31 2022 .SYNOPSIS... Issued at 340 PM CDT Tue May 31 2022 The main low pressure system is over the Northern Plains with a portion stretching back to the Great Basin. A cold front associated with this system has stretched from the Texas Panhandle to along the central Kansas/Oklahoma border into central Missouri. This front will be the focus for convective development this evening. There is initial development visible in western Oklahoma. A Severe Thunderstorm Watch has been issued for a few counties in south central Kansas, and this area may be expanded to the east and north depending on further convective development. If you have outdoor plans this evening, make sure to stay weather aware and have an idea of where you would take shelter if needed. When thunder roars, go indoors. && .SHORT TERM...(This evening through Friday night) Issued at 340 PM CDT Tue May 31 2022 Highlights: 1) Showers and thunderstorms through Wednesday 2) Localized flooding through early Thursday 3) Cooler Change: Modified precipitation chances tonight-Wed Headlines: 1) Severe Thunderstorm Watch until 10PM 2) Flood Watch thru midnight Thursday Showers and thunderstorms are expected through Wednesday. The cold front as mentioned above should be the initial focus for convection this evening with short term models showing storms moving in/expanding in coverage around 5-7PM. SPC did tweak their outlook for today removing the enhanced risk from southeast Kansas with the better threat in western Oklahoma and parts of the Texas Panhandle. Potential still exists for strong to severe thunderstorms with the possibility of up to golf ball sized hail and 60 mph winds in south central and southeast Kansas. Initial supercells could pose the potential for a tornado, but the threat is quite low. The activity is expected to fill in and become more linear. Elevated storms will become the factor to the north and west of the front late this evening and tonight. Localized flooding is a concern especially across south central and southeast Kansas with the possibility of training showers and storms over those areas. Precipitable water values are on the increase. The Flood Watch covers this well. Most locations where the heavier rainfall is expected received minimal if any precipitation in the last 24 hours. This will become the concentrated area for this evening and tonight with potential for one to two inches; however, thunderstorms can certainly overachieve on precipitation amounts. Thus locally higher amounts are anticipated. Models disagree on the coverage for Wednesday which in turn challenges when chances will move out. General consensus is that precipitation should be gone by Thursday morning. Precipitation chances have been tweaked somewhat to better account for the latest trends. Cooler air moves in for Wednesday through Friday with Wednesday being the coolest day of the week thanks to rain and cloud cover. Afternoon temperatures are forecast to range from 10 to 20 degrees below seasonal normal on Wednesday when highs range from the lower 60s to mid 70s. Thursday and Friday should be a bit warmer as a ridge moves in, but the temperatures are still forecast to be about 5 to 10 degrees below normal. Only minor changes were made to the ongoing forecast. .LONG TERM...(Saturday through Tuesday) Issued at 340 PM CDT Tue May 31 2022 Highlights: 1) Weekend warm up 2) Chances for showers and thunderstorms After a cooler week, the weekend will offer a warm up but essentially near the seasonal normal values (lower 80s). Models are showing a couple of short waves through the weekend. This could bring chances for showers and thunderstorms. These waves don't look very impressive at this point. There are chances for showers and storms throughout the extended. If you have outdoor plans for the weekend, stay tuned as changes are likely. Minor tweaks were made to the extended part of the forecast as the ongoing one appeared mainly representative. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1236 PM CDT Tue May 31 2022 Main aviation concern will be storms late this afternoon and tonight. Cold front currently stretches from near KPPF to near KPNC and has become more stationary over the past couple of hours. Storms are expected to develop along this feature first over western OK and will likely try and develop to the northeast as the early evening hours approach. Then after 00z they should become more numerous across south central KS as the low level jet strengthens. So KCNU and KICT will have the better storm chances, generally after 23z. Some MVFR ceilings will also linger at KICT and KCNU this afternoon. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 61 65 52 72 / 80 80 40 0 Hutchinson 59 63 49 72 / 80 80 30 0 Newton 60 64 51 71 / 80 80 40 0 ElDorado 61 66 52 70 / 80 80 50 0 Winfield-KWLD 63 71 54 71 / 80 80 60 10 Russell 54 63 45 74 / 70 80 20 0 Great Bend 55 61 46 72 / 80 80 20 0 Salina 58 63 49 74 / 60 70 20 0 McPherson 58 63 48 71 / 80 80 30 0 Coffeyville 66 74 57 73 / 80 80 70 10 Chanute 64 74 56 72 / 80 80 60 10 Iola 64 72 55 71 / 80 80 60 10 Parsons-KPPF 65 74 57 73 / 80 80 70 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Flood Watch through late Wednesday night for KSZ052-053-068>072- 082-083-091>096-098>100. && SYNOPSIS...VJP SHORT TERM...VJP LONG TERM...VJP AVIATION...RBL
Hazardous Weather Outlook National Weather Service Wichita KS 359 PM CDT Tue May 31 2022 KSZ032-033-047>053-067>072-082-083-091>096-098>100-012100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 359 PM CDT Tue May 31 2022 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Evening into Tonight Strong to severe thunderstorms are expected this evening mainly across south central and southeast Kansas. The main threats will be golf ball sized hail and damaging winds to 60 mph. Locally heavy rainfall will also become a threat in the evening and overnight across southern Kansas where some flooding is possible. Check the Flood Watch for the latest information. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Chances for thunderstorms will linger through Wednesday mainly across south central and southeast Kansas. While severe storms are not expected, a couple of strong storms with small hail and locally heavy rainfall will be possible. There is potential for localized flooding to continue into even early Thursday. There is a chance for thunderstorms Saturday through Monday. However, the risk for organized severe storms appears low for now. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Special Weather Statement
National Weather Service Wichita KS
411 PM CDT Tue May 31 2022
KSZ092-312145-
Sumner KS-
411 PM CDT Tue May 31 2022
...A strong thunderstorm will impact portions of southeastern Sumner
County through 445 PM CDT...
At 410 PM CDT, Doppler radar was tracking a strong thunderstorm just
southwest of South Haven, or 8 miles southeast of Caldwell, moving
northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Oxford, South Haven, Geuda Springs and Hunnewell.
This includes Interstate 35 between Mile Markers 1 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Kansas.
&&
LAT...LON 3700 9760 3722 9743 3731 9715 3700 9715
TIME...MOT...LOC 2110Z 223DEG 20KT 3699 9746
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DARMOFALSpecial Weather Statement
National Weather Service Wichita KS
439 PM CDT Tue May 31 2022
KSZ069-083-092-093-312215-
Butler KS-Cowley KS-Sumner KS-Sedgwick KS-
439 PM CDT Tue May 31 2022
...A strong thunderstorm will impact portions of northwestern Cowley,
southeastern Sedgwick, southwestern Butler and northeastern Sumner
Counties through 515 PM CDT...
At 439 PM CDT, Doppler radar was tracking a strong thunderstorm over
Udall, moving north at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Derby, Mulvane, Rose Hill, Douglass, Udall and Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Kansas.
&&
LAT...LON 3734 9703 3740 9726 3758 9725 3753 9691
TIME...MOT...LOC 2139Z 196DEG 14KT 3740 9715
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KLEINSASSERThe Wichita radar (KICT), 44 km away, was scanning. The volume nearest the first event began at 21:52 UTC.
31 hail, 3 tornado, 3 heavy rain, 3 thunderstorm wind, 3 flash flood. Local standard time, as filed.
A picture was sent via Facebook of the tennis ball sized hail.
A picture was sent via Twitter of just shy of golf ball sized hail.
A storm tracker for KSN saw a brief tornado that lasted for a few seconds.
Pictures were sent via Facebook of the hail.
A public report was relayed from the broadcast media.
A brief touchdown occurred in an open field.
A brief tornado occurred in an open field based on a video sent via social media.
In the last hour, there was a measured 1.38 inches.
Tree limbs of three to four inches in diameter were down near 63rd Street South and Hydraulic Street.
A video was sent via Twitter of the Posey Creek about to over top the bridge at 71st Road near Strother Field Airport.
There were at least 30 road closures and vehicle submersions with people trapped in cars in the Wichita area. One was described as floating near east 47th and Greenwood. The heavy rain continued into the early morning hours of June 1st.
This is a rainfall total for tonight thus far at 21st and Central.
There were reports of submerged vehicles with water up to the headlights through town. The heavy rain continued into the early morning hours of June 1st.
The wind gust was measured at Chanute Martin Johnson Airport.
There are 12 inch diameter tree limbs reported down in town. Time is estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyThe tornado archive for Kansas, 2022Warnings in Kansas, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025041, 1025042, 1025043, 1025045, 1025044, 1025046, 1025048, 1025047, 1025049, 1025050, 1025051, 1025052, 1025083, 1025094, 1025053, 1025054, 1025055, 1025056, 1025066, 1025057, 1025058, 1025059, 1025060, 1025070, 1025071, 1025061, 1025062, 1025073, 1025065, 1025063, 1025064, 1025074, 1025093, 1025067, 1025068, 1025076, 1025085, 1025092, 1025095, 1025091, and more.